Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Jul 15, 2021, 3:27 AM CDT for Clay County, Cloud County, Riley County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 3:27 AM CDT (08:27 UTC)
- Expired
- Jul 15, 2021, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.7 | 4 Ssw Morganville, KS | COCORAHS STATION KS-CY-14 CLAY CENTER 6.7 WNW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.98 | 4 N Keats, KS | COCORAHS STATION KS-RL-50 MANHATTAN 8.7 NW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.42 | 3 Nnw Clay Center, KS | DATA COURTESY OF THE KANSAS STATE MESONET -- CLAY LOCATION. 24 HOUR TOTAL. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.45 | Clay Center, KS | CO-OP OBSERVER STATION CCRK1 CLAY CENTER. |
| Jul 15, 7:15 AM CDT | HEAVY RAIN 1.57 | 2 Ssw Idana, KS | MESONET STATION EW1136 CLAY CENTER. |
| Jul 15, 7:16 AM CDT | HEAVY RAIN 3.8 | Riley, KS | MESONET STATION DW9107 RILEY. |
| Jul 15, 7:18 AM CDT | HEAVY RAIN 3 | 2 E Clay Center, KS | MESONET STATION EW5822 CLAY CENTER. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 2.54 | 2 N Riley, KS | COCORAHS STATION KS-RL-16 RILEY 2.1 N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
471
WGUS43 KTOP 150827
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
327 AM CDT Thu Jul 15 2021
KSC027-029-161-151430-
/O.NEW.KTOP.FA.W.0017.210715T0827Z-210715T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Clay-Cloud-
327 AM CDT Thu Jul 15 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northwestern Riley County in northeastern Kansas...
Central Clay County in north central Kansas...
Southeastern Cloud County in north central Kansas...
* Until 930 AM CDT Thursday.
* At 326 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms with heavy rain over the area. The rain will cause
flooding. Up to five inches of rain have fallen.
* Some locations that will experience flooding include...
Clay Center, Riley, Miltonvale, Leonardville, Morganville,
Randolph, Green, Aurora and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3951 9757 3950 9666 3949 9666 3945 9672
3943 9673 3941 9672 3940 9673 3937 9668
3936 9669 3933 9667 3932 9665 3932 9664
3930 9663 3929 9664 3927 9661 3931 9757
$$
BaergWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 14, 11:41 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 14, 11:41 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1141 PM CDT Wed Jul 14 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 303 PM CDT Wed Jul 14 2021 Plenty of high cloud overhead today downstream of an upper wave over the northern Plains and monsoonal moisture in Arizona. A cold front associated with the northern wave was located from northwest Kansas into north-central Iowa at 18z with elevated showers and storms just northwest of the local area in an area of mid-level WAA. Short-range models showing some variability in how far southeast the current precip will reach over the next several hours, with some indications of surface-based development. Recent RAP forecasts keep some MLCIN in place across the area however. Latest dewpoint observations show the boundary layer not quite as well mixed as expected at this point but values into mid to upper 50s are not far upstream in central Kansas. Instability also not impressive and DCAPE values are also progged to fall below 1000 J/kg this afternoon, but can't completely disregard the potential for a downburst near severe levels forming in the northwest counties into this evening. More precip coverage is expected later this evening into the overnight hours as convective remnants move northeast out of western Kansas. A moderate low-level jet redevelops but MUCAPE remains modest and severe potential is low. Continued cloud/blowoff and moderate south winds should keep temps warm ahead of any precip. The cold front makes steady southeast progress from north-central into southeast Kansas Thursday into Thursday night. The trend for a stronger mid-level wave developing from the west continues though the 12Z larger-scale runs (particularly the NAM and to a lesser degree the GFS) suffer from convective feedback with a potent MCV moving ENE out of southwest Kansas through the day. Some HREF runs also have MCV production but are overall less robust with the mass field responses. The setup still supports heavy rains with warm mid- levels, fairly unidirectional wind fields and weak to moderate skinny CAPE in PW values of 1.5 to 2 inches. The more favored HREF suite still produces some bands of a few inches of rain and seem reasonable. Ground conditions have well-recovered from the precipitation four days ago and keep the flash flood that somewhat localized. The area of concern seems to have shifted a bit more north to south with some agreement in a weak surface low moving northeast along the front through the day with moisture convergence shifting north with time. Enough instability may remain in the warm sector for some downburst wind potential from midday to early evening as well. The mean upper wave swings through during the night into early Friday for drying and much quieter conditions. Have kept some small precip chances in southeastern areas though the a drier trend continues to show itself. The upper flow pattern becomes rather stagnant from the weekend into early next week. The front may linger just west of the area early in the period with some potential for additional weak upper waves to move through for small precip chances in mainly western areas through much of the weekend. The upper ridge axis looks to push enough east by late Monday allowing surface high pressure to sink enough south west for a dry Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1129 PM CDT Wed Jul 14 2021 Low level dry air across the terminals continues to make ongoing convection tend to diminish in coverage as it tries to move generally east and southeast. The frontal boundary is very slow to move across the area through the next 24 hrs. Therefore, have delayed onset timing for showers and embedded thunderstorms to impact the terminals. Once precipitation begins, the expectation is that it would be off and on but very hard to time beginning and ending times for these multiple smaller waves of showers and convection. Therefore have opted to maintain a generalized forecast past the first 6-hour window. The LLJ is sampled by radar to be around 35-40 kts and showing signs of veering over the KTOP/KFOE area. Still expecting the near surface layer to remain partially mixed with the front slow to move into the araea, so holding off mention of LLWS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...65 AVIATION...Drake
Hazardous weather outlook, Jul 14, 3:25 PM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 325 PM CDT Wed Jul 14 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-152030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 325 PM CDT Wed Jul 14 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for thunderstorms this afternoon and early this evening north of a line from Abilene to Hiawatha. A few of these storms could produce gusty winds but the potential for severe weather is low. The chance for thunderstorms spreads southeast through east central Kansas through the night. Severe weather is not expected with any of these later storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely for the majority of the area Thursday into Thursday evening. A few of these storms may produce wind gusts up to 60 MPH. Areas along and south of a line from Abilene to Holton stand the better chance of seeing these stronger storms. Locally heavy rainfall is likely Thursday into Thursday night, mainly east of a line from Abilene to Seneca. This rainfall could result in isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:20 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Riley | 4 hr |
| Jul 15, 12:33 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Riley | 3 hr |
| Jul 15, 2:19 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 4 hr |
| Jul 15, 3:31 AM CDT | Flash Flood Watch | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more | 16 hr |
| Jul 15, 3:46 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Wabaunsee | 4 hr |
| Jul 15, 6:08 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 3 hr |
| Jul 15, 7:34 AM CDT | River Flood Warning | TOP | Riley | 15 hr |
| Jul 15, 9:05 AM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 4 hr |
| Jul 15, 9:53 AM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 15, 3:28 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| Jul 15, 4:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| Jul 15, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Jul 15, 4:54 PM CDT | Special Weather Statement | TOP | Cloud | 36 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.